Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 208, NWS Dodge City, KS

July 25, 2014Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 25, 2014, 7:15 PM MDT for Hamilton County, Kansas. It was in force for 45 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2014, 7:15 PM MDT (01:15 UTC)
Expired
Jul 25, 2014, 8:00 PM MDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 131 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 7:15 PM MDTTSTM WND DMG11 Ene Coolidge, KSSEVEN POWER POLES WERE BLOWN DOWN BY HIGH WINDS.
Jul 25, 7:20 PM MDTTSTM WND DMG13 Ne Coolidge, KSFOUR POWER POLES WERE BLOWN DOWN BY HIGH WINDS.
Jul 25, 7:26 PM MDTTSTM WND DMG13 N Syracuse, KSTREES WERE UPROOTED AND WINDOWS WERE BLOWN FROM A RESIDENCE.
Jul 25, 7:30 PM MDTTSTM WND GST 6017 N Syracuse, KSTHE THUNDERSTORM WINDS WERE ESTIMATED AT 60 MPH OR GREATER.
Jul 25, 7:30 PM MDTHAIL 0.8817 N Syracuse, KSTHE HAIL INCLUDED PENNY TO NICKEL HAIL STONES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
652 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
3253 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

663 
WUUS53 KDDC 260115
SVRDDC
KSC075-260200-
/O.NEW.KDDC.SV.W.0208.140726T0115Z-140726T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
715 PM MDT FRI JUL 25 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HAMILTON COUNTY IN SOUTHWEST KANSAS...

* UNTIL 800 PM MDT

* AT 711 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES
  NORTHEAST OF COOLIDGE...AND MOVING NORTHEAST AT 15 MPH.

  HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN HAMILTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3820 10191 3827 10176 3827 10155 3813 10154
      3804 10182
TIME...MOT...LOC 0114Z 247DEG 15KT 3814 10182

HAIL...0.88IN
WIND...70MPH

$$

01
2 follow-up statements
006 
WWUS53 KDDC 260142
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
842 PM CDT FRI JUL 25 2014

KSC075-260200-
/O.CON.KDDC.SV.W.0208.000000T0000Z-140726T0200Z/
HAMILTON KS-
742 PM MDT FRI JUL 25 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
HAMILTON COUNTY UNTIL 800 PM MDT...

AT 740 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES NORTH OF
SYRACUSE...AND MOVING NORTHEAST AT 15 MPH.

HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
         HOMES...ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN HAMILTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3812 10173 3825 10178 3827 10176 3827 10155
      3813 10154
TIME...MOT...LOC 0142Z 247DEG 15KT 3819 10168

HAIL...0.75IN
WIND...70MPH

$$

01
230 
WWUS53 KDDC 260155
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
855 PM CDT FRI JUL 25 2014

KSC075-260205-
/O.EXP.KDDC.SV.W.0208.000000T0000Z-140726T0200Z/
HAMILTON KS-
755 PM MDT FRI JUL 25 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAMILTON COUNTY
WILL EXPIRE AT 900 PM CDT/800 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED SLIGHTLY AND IS 
MOVING OUT OF THE WARNED AREA.  HOWEVER...GUSTY WINDS ARE STILL 
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3812 10173 3825 10178 3827 10176 3827 10155
      3813 10154
TIME...MOT...LOC 0155Z 242DEG 19KT 3825 10156

$$

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 5:11 PM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 25, 5:11 PM MDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CDT Fri Jul 25 2014

...Updated Aviation Section...

.SHORT TERM...(This evening through Saturday)
ISSUED AT 109 PM CDT FRI JUL 25 2014

I will change very little to this current forecast, since the
ongoing forecast seems on track and in agreement with the short
term, high definition models.  We have been heating up faster than
yesterday, and I see no reason why we won't reach the 100 to 104
degree range today.  Dew points in our eastern tier of counties
are in the upper 60s, which will combine with the 103F or so surface
temperatures to give heat indices in the 105F range.  Thus, the NPW
Heat Advisory will continue through 8 PM CDT this evening.  All of
the counties may not reach the 105F Heat Advisory criteria, but they
will come close.  There is a lee side trough moving near the
Colorado border, and if any storms do form this evening, it should
be near the trough axis.  Later, the trough could slide east into
our central CWA, and isolated storms could fire there towards
midnight.   As for low temperatures, we should be just a little
cooler than this morning, and min temps are forecast to be in the
upper 60s near Syracuse, and range to the mid 70s in Coldwater and
Medicine Lodge. I expect winds will not be as brisk as they were
last night, either.

As for Saturday, we will be under the dome of a hot, upper high
pressure dome centered off to our southwest.  A surface trough will
again form in Colorado during Saturday afternoon, and then move into
western Kansas during the evening.  So, at this time, I do not
expect any thunderstorms during Saturday, but just after sundown.
Maximum temps Saturday will reach the 99 to 103F degree range, but
dew points will be slightly lower than today.  Thus, a heat advisory
does not seem imminent Saturday.  Winds will vary from south at 10
to 20 mph in the Medicine Lodge area to the east across our northern
2/3rd of the forecast area.

.LONG TERM...(Saturday night through Friday)
ISSUED AT 420 PM CDT FRI JUL 25 2014

Saturday Night/Sunday:

Isolated convection be possible Saturday night along a zone of enhanced
low level frontogenesis. The global models (EC/GFS) are in fair agreement
with storms developing as is with the mesoscale models (WRF, less 4
km NAM). Broad brushed slight pops as no real one area is preferred
over another. An inverted-v thermo profile is expected, so storms could
produce microbursts. Shear is on the weak side, so winds and lightning
should be the main threats. Brief heavy rainfall is also a lower end
threat. Storms will be diurnally driven and activity should quickly
end by dusk. Overnight minimums expected to be in the 70s.

For Sunday, we will be behind the front in a post-frontal upslope
regime. Will have to watch out for orographic convection forming over
the Colorado terrain and propagating east Sunday night across the western
zones. Have the highest pops for far southwest Kansas as well as lower
maximums for Sunday. Highs in the 80s to low 90s.

Next week:

Those who like cooler temperatures will be happy to know that there
is still the signal for cooler conditions next week. There is some similar
synoptic hints of this upcoming cooler spell as to the last cooler temperature
outbreak we saw earlier - however, the overall magnitude should be somewhat
tapered compared to the previous event.

The most interesting weather looks to be Monday and particularly Tuesday.
Northwesterly flow aloft and low level upslope flow all point to the
synoptic/mesoscale pattern that of which is conducive to MCS formation.
The best area for the most precipitation through next week will be across
far southwest Kansas - exactly where they need it - as they are experiencing
the most severe drought conditions.

I pretty much left the allblend temps alone, but there probably is a
good chance that these temps will be too warm. The EC suggests some areas
that remain under precip and clouds will not break out of the 60s. Something
to watch. Still for the end of July, there isn't much room to complain
even if we are only in the 70s for highs midweek. Next Wednesday looks
to the coolest during my period. Way out by the end of the extended
pd, the EC and particularly the GFS indicate amplification and possible
slight retrogression of a downstream trof/low. The associated mid level
cold pool could result in more shower/iso storms for the end of next
week, but confidence is extremely low. Some modification of allblend
pops were done after WFO coordination.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
ISSUED AT 604 PM CDT FRI JUL 25 2014

VFR conditions will prevail through Saturday. Upper level high
pressure will persist from New Mexico into Oklahoma, while a deep
upper level trough moves from southern Saskatchewan into southeast
Manitoba by Saturday evening. At the surface, a weak trough from
north central Kansas into eastern Colorado will move little tonight.
Widely scattered evening thunderstorms are possible along the trough
axis. Other thunderstorms in eastern Colorado will propagate into
western Kansas after 9 PM but should gradually weaken to only
scattered showers by midnight. Scattered to broken clouds with bases
aoa 200 can be expected to spread across western Kansas this
evening. Local ceilings near 080 will occur as weakening
thunderstorms approach GCK after 03Z, and scattered clouds near 080
with ceilings aoa 200 can be expected as the weakening area of
showers moves east through 12z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72 101  71  90 /  20  10  20  10
GCK  69 100  70  89 /  20  20  20  20
EHA  70 101  70  89 /  30  10  20  30
LBL  72 103  72  91 /  20  10  20  30
HYS  72 100  71  90 /  20  10  20  10
P28  75 103  74  94 /  10  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY until 8 PM CDT this evening FOR KSZ031-046-065-066-
081-090.

&&

SHORT TERM...Burke
LONG TERM...Sugden
AVIATION...Ruthi
Hazardous weather outlook, Jul 25, 6:24 PM MDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
724 PM CDT FRI JUL 25 2014

KSZ030-031-043>046-061>066-074>081-084>090-270030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
724 PM CDT FRI JUL 25 2014 /624 PM MDT FRI JUL 25 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS CAN BE EXPECTED THIS EVENING MAINLY WEST OF
HIGHWAY 83. THE PRIMARY HAZARDS WILL BE MICROBURSTS WITH LOCALIZED
DAMAGING WINDS AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHTING, HAIL UP TO THE SIZE OF QUARTERS AND AND GUSTY WINDS ARE
POSSIBLE WITH THUNDERSTORMS LATE SATURDAY AFTERNOON AND EVENING.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE NEAR THE COLORADO BORDER
SUNDAY AND IN THE SOUTHWEST CORNER OF KANSAS MONDAY.

MORE WIDESPREAD THUNDERSTORMS CAN BE EXPECTED TUESDAY INTO EARLY
WEDNESDAY. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE
TUESDAY AFTERNOON AND NIGHT. THUNDERSTORM CHANCES WILL DECREASE
WEDNESDAY AND THURSDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Jul 25, 6:42 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
742 PM CDT FRI JUL 25 2014

KSZ061-260130-
HAMILTON-
642 PM MDT FRI JUL 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...

AT 640 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COOLIDGE...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3811 10205 3827 10180 3827 10165 3808 10156
      3776 10203 3781 10205
TIME...MOT...LOC 0042Z 231DEG 14KT 3802 10200

01
Local storm report, Jul 25, 7:01 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
801 PM CDT FRI JUL 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     1 NNW COOLIDGE          38.05N 102.01W
07/25/2014  E55 MPH          HAMILTON           KS   PUBLIC

            WINDS WERE ESTIMATED TO BE MORE THAN 50 MPH. NO
            MEASUREMENT WAS AVAILABLE.

&&

LRUTHI

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:42 PM MDTSpecial Weather StatementDDCHamilton48 min
Jul 26, 4:33 PM MDTSpecial Weather StatementDDCFinney57 min
Jul 26, 5:01 PM MDTSevere Thunderstorm WarningDDCFinney44 min
Jul 26, 5:43 PM MDTSevere Thunderstorm WarningDDCFinney, Gray47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.